New Laminitis Research in HorsesBy Kentucky Equine Research Staff · February 2, 2017
Certain anti-inflammatory drugs, such as dexamethasone and prednisolone, have long been blamed for causing laminitis in horses—a painful, life-threatening condition. Recently, however, a group of researchers from the United Kingdom comprehensively reviewed the literature, conducted their own trial, and concluded that prednisolone has been getting a bad rap for years.
Glucocorticoids, potent anti-inflammatory medications, benefit many horses with a wide range of medical conditions, such as certain joint, respiratory, skin, and ocular diseases, just to name a few. One of the most commonly used glucocorticoids, prednisolone, can be administered orally with ease, is economical, and frequently used for chronic medical conditions. Owners and veterinarians using prednisolone over long periods have always been nervous and on guard for signs of impending laminitis—uncomfortable shifting of weight from foot to foot, a reluctance to move, lying down more frequently, and the characteristic sawhorse stance.
Considering that no direct causal link has been established between the risk of laminitis and the use of prednisolone, Jordan and colleagues reviewed the medical records of 416 horses treated with prednisolone by a single ambulatory equine practice, as well as 814 control horses.
The study authors found that 16 (3.8%) of treated horses were diagnosed with laminitis following prednisolone administration. Of those, 7 (1.7%) were ultimately euthanized. While these numbers may seem concerning; consider 46 (5.7%) of the 814 control horses that were not treated with prednisolone also developed laminitis, and 12 (1.5%) of those horses were euthanized.
“These data do not support the rumors that prednisolone increases the risk of laminitis. Nonetheless, a general hoof supplement like Bio•Bloom PS that contains biotin, methionine, iodine, chelated zinc, lecithin and essential fatty acids will help promote healthy hoof growth and resilient hoof horn,” shared Kathleen Crandell, Ph.D., an equine nutritionist for Kentucky Equine Research.
*Jordan, V.J., J.L. Ireland, D.I. Rendle. 2017. Does oral prednisolone treatment increase the incidence of acute laminitis? Equine Veterinary Journal. 49(1):19-25.